Oklahoma, 2014Flash Flood and Damaging Wind in Oklahoma, May 12, 2014
May 12, 2014 · NWS TSA · 2 events in 2 counties and zones
Strong to severe thunderstorms developed ahead of a cold front that moved into eastern Oklahoma during the early afternoon hours of the 12th. This activity resulted in isolated wind damage and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms developed ahead of a cold front that moved into eastern Oklahoma during the early afternoon hours of the 12th. This activity resulted in isolated wind damage and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 12, 1:52 PM CST, 2 hours 18 minutes earlier.
Area forecast discussion, May 12, 1:52 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
252 PM CDT MON MAY 12 2014
.DISCUSSION...
COLD FRONT IS MAKING SLOW PROGRESS ACROSS THE REGION THIS
AFTERNOON...AND WAS CURRENTLY ANALYZED FROM FAR NERN OK INTO SCNTRL
OK. CONVECTION CONTINUES TO EXPAND IN COVERAGE MAINLY NEAR AND
BEHIND THE FRONT...AND HAVE SEEN A FEW STRONG STORMS DEVELOP OVER
THE PAST FEW HOURS. AHEAD OF THE BOUNDARY...A LARGE AREA OF UPPER
60S/LOWER 70S DEWPOINTS ALONG WITH PWS AROUND 1.5-1.75 INCHES
(150-200 PERCENT OF NORMAL) WAS ANALYZED. THIS BROAD AREA OF DEEP
MOISTURE WILL FAVOR VERY EFFICIENT RAINFALL RATES...WITH LOCALLY
HEAVY RAINFALL EXPECTED ACROSS SE OK/WRN AR LATER THIS AFTERNOON AND
INTO THE EVENING AS THE FRONT MOVES ONLY SLOWLY E BENEATH SWLY FLOW
ALOFT. EXPECT WIDESPREAD 2-3 INCH AMOUNTS IN THESE AREAS...WITH SOME
LOCAL AMOUNTS OF 4-5 INCHES POSSIBLE. CURRENT AREAL EXTENT OF THE
FLASH FLOOD WATCH LOOKS GOOD...AND WILL LEAVE AS IS FOR NOW.
AREAS OF RAIN LOOK TO SPREAD BACK INTO MUCH OF THE FORECAST AREA
LATER TUESDAY NIGHT INTO WEDNESDAY AS FINAL PIECE OF UPPER LOW
SWINGS ACROSS THE PLAINS. WILL MAKE FOR A RATHER COOL DAY...WITH
HIGHS IN THE 50S IN NW AR TO THE 60S ELSEWHERE.
COOL WEATHER SHOULD PERSIST THE REMAINDER OF THE WEEK...WITH A FEW
SHOWERS POSSIBLE LATE IN THE WEEK NEAR THE WEAK BAROCLINC ZONE OVER
FAR NE OK/NW AR. A BROAD UPPER RIDGE WILL BUILD ACROSS THE REGION
OVER THE WEEKEND...WITH WARMER AND MUGGIER WEATHER RETURNING.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 47 67 47 64 / 50 10 20 20
FSM 56 66 51 59 / 100 40 60 60
MLC 51 65 47 63 / 80 20 40 30
BVO 46 66 43 65 / 40 10 10 20
FYV 51 63 44 56 / 90 30 60 60
BYV 52 62 45 54 / 90 40 50 70
MKO 50 66 47 62 / 70 20 30 30
MIO 48 65 45 61 / 60 10 30 30
F10 50 65 46 63 / 60 10 30 20
HHW 55 64 50 64 / 100 30 70 30
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 1 PM TUESDAY FOR OKZ049-OKZ053-OKZ069-
OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.
AR...FLASH FLOOD WATCH UNTIL 1 PM TUESDAY FOR ARZ001-ARZ002-ARZ010-
ARZ011-ARZ019-ARZ020-ARZ029.
&&
SHORT TERM...06
LONG TERM....18Hazardous weather outlook, May 12, 4:00 PM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
500 PM CDT MON MAY 12 2014
ARZ001-002-010-011-019-020-029-OKZ049-053>076-131000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 PM CDT MON MAY 12 2014
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TONIGHT.
SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
FLASH FLOOD.
RISK...ELEVATED.
AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
HEAVY RAIN.
RISK...SIGNIFICANT.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
AREA AT GREATEST RISK...FAR SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
SIGNIFICANT WINDS.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
DISCUSSION...
A COLD FRONT CONTINUES TO MAKE ITS WAY ACROSS THE REGION.
THUNDERSTORMS WITH HEAVY RAINFALL CONTINUE ALONG THE LENGTH OF
THE FRONT AND SLIGHTLY BEHIND IT. THERE IS THE POSSIBILITY FOR ONE
OR TWO STORMS TO BECOME SEVERE AS THIS ACTIVITY MOVES THROUGH. THE
MAIN THREAT HOWEVER... WILL BE FLOODING... WITH POTENTIAL RAINFALL
AMOUNTS OF 2 TO 3 INCHES OVERNIGHT IN SOUTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS. A FLASH FLOOD WATCH /OKCFFATSA/ REMAINS IN EFFECT FOR
THESE AREAS THROUGH TUESDAY AFTERNOON.
GUSTY SOUTHERLY WINDS OF 20 TO 30 MPH WILL REMAIN COMMON AHEAD OF
THE FRONT AND SHIFT OUT OF THE NORTHWEST TO ABOUT 15 TO 25 MPH
BEHIND THE FRONT. BREEZY NORTHERLY WINDS WILL CONTINUE INTO THE
OVERNIGHT HOURS.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...NO HAZARDS.
WEDNESDAY...HIGH WIND POTENTIAL.
THURSDAY THROUGH SUNDAY...NO HAZARDS.
EXTENDED DISCUSSION...
RAIN SHOWERS ARE EXPECTED TO BE ONGOING TUESDAY MORNING AS THE
COLD FRONT PUSHES OUT OF SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ADDITIONAL CHANCES OF RAIN SHOWERS WILL REMAIN POSSIBLE THROUGH
TUESDAY NIGHT INTO WEDNESDAY BEFORE THE UPPER LEVEL LOW
PRESSURE SYSTEM EXITS TO THE EAST. NORTHWESTERLY UPPER LEVEL FLOW
DEVELOPS FOR THE SECOND HALF OF THE WEEK ALLOWING FOR COOLER
TEMPERATURES TO CONTINUE ACROSS THE REGION.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
In the hours before
Special weather statement, May 12, 2:51 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
351 PM CDT MON MAY 12 2014
ARZ001-122115-
BENTON AR-
351 PM CDT MON MAY 12 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 415 PM CDT
FOR THE FOLLOWING COUNTY...
IN NORTHWEST ARKANSAS
WESTERN BENTON
AT 351 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF
GALLITIN...MOVING NORTH AT 35 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...ROCKY COMFORT...MILLER...
BENTONVILLE...GALLITIN...SPRINGTOWN...HIGHFILL...VAUGHN...
CENTERTON...HIWASSE AND NORTHWEST ARKANSAS REGIONAL AIRPORT.
THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH.
LAT...LON 3640 9419 3621 9432 3621 9433 3619 9433
3616 9435 3620 9445 3644 9438
TIME...MOT...LOC 2051Z 200DEG 30KT 3620 9438Special weather statement, May 12, 3:06 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
406 PM CDT MON MAY 12 2014
ARZ019-029-OKZ069-072-074-076-122130-
ADAIR OK-CRAWFORD AR-HASKELL OK-LE FLORE OK-SEBASTIAN AR-SEQUOYAH OK-
406 PM CDT MON MAY 12 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHWEST ARKANSAS
SOUTHWESTERN CRAWFORD
IN WEST CENTRAL ARKANSAS
NORTHWESTERN SEBASTIAN
IN SOUTHEAST OKLAHOMA
EASTERN HASKELL AND NORTHEASTERN LE FLORE
IN EAST CENTRAL OKLAHOMA
EASTERN SEQUOYAH
IN NORTHEAST OKLAHOMA
SOUTHERN ADAIR
AT 406 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF COWLINGTON...MOVING NORTHEAST AT 45 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...COTTONWOOD...SALLISAW...GANS...
MULDROW...ROLAND...BRUSHY...MOFFETT...COWLINGTON...ARKOMA...MILL
CREEK...FORT SMITH AND DORA.
THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 40 MPH.
LAT...LON 3571 9464 3537 9432 3518 9481 3534 9493
TIME...MOT...LOC 2106Z 223DEG 39KT 3534 9477Special weather statement, May 12, 3:22 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
422 PM CDT MON MAY 12 2014
ARZ001-010-019-OKZ069-122145-
ADAIR OK-BENTON AR-CRAWFORD AR-WASHINGTON AR-
422 PM CDT MON MAY 12 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 445 PM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHWEST ARKANSAS
WESTERN BENTON...NORTHWESTERN CRAWFORD AND WESTERN WASHINGTON
IN NORTHEAST OKLAHOMA
SOUTHEASTERN ADAIR
AT 422 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES SOUTHEAST OF GRAVETTE TO 3 MILES WEST OF
HARMON TO 5 MILES WEST OF NATURAL DAM...MOVING EAST AT 25 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...ROCKY
COMFORT...FAIRMOUNT...SHADY GROVE...MILLER...ODELL...WALNUT GROVE...
HARMON...BENTONVILLE...LOWELL...GRAVETTE...GALLITIN...HEALING
SPRINGS...SPRINGTOWN...HIGHFILL...CAVE SPRINGS...VAUGHN...DECATUR...
CENTERTON...HIWASSE...BELLA VISTA...FAYETTEVILLE...SPRINGDALE...WEST
FORK...LINCOLN...PRAIRIE GROVE...FARMINGTON...HOGEYE...STRICKLER...
MORROW...CLYDE...CANEHILL...GREENLAND...RHEA...VINEY GROVE...
WEDINGTON...SAVOY...WHEELER...JOHNSON...TONTITOWN...ELM SPRINGS...
NATURAL DAM...LEE CREEK...OAK GROVE...DEVILS DEN STATE PARK...PRAIRIE
GROVE BATTLEFIELD STATE PARK...NORTHWEST ARKANSAS REGIONAL AIRPORT
AND DRAKE FIELD AIRPORT.
SCATTERED STORMS IN THE LINE WILL BE CAPABLE OF PRODUCING PENNY SIZE
HAIL AND WIND GUSTS TO 45 MPH.
LAT...LON 3616 9409 3564 9430 3564 9453 3618 9443
3645 9457 3651 9421 3650 9417
TIME...MOT...LOC 2122Z 263DEG 21KT 3639 9440 3616 9431
3568 9446Special weather statement, May 12, 3:31 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
431 PM CDT MON MAY 12 2014
ARZ001-010-122200-
BENTON AR-WASHINGTON AR-
431 PM CDT MON MAY 12 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHWEST ARKANSAS
EASTERN BENTON AND NORTHERN WASHINGTON
AT 431 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF
WHEELER...MOVING NORTH AT 35 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...SHADY GROVE...ROGERS...LOWELL...
MONTE NE...SPRINGDALE...WHEELER...JOHNSON...TONTITOWN...ELM SPRINGS
AND OAK GROVE.
THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 45 MPH.
LAT...LON 3642 9417 3637 9399 3607 9418 3609 9428
TIME...MOT...LOC 2131Z 202DEG 32KT 3613 9420Special weather statement, May 12, 3:48 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
448 PM CDT MON MAY 12 2014
ARZ010-122215-
WASHINGTON AR-
448 PM CDT MON MAY 12 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 515 PM CDT
FOR THE FOLLOWING COUNTY...
IN NORTHWEST ARKANSAS
CENTRAL WASHINGTON
AT 448 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER DEVILS DEN
STATE PARK...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...HICKS...WINSLOW...WEST FORK...
ELKINS...BLACKBURN...BRENTWOOD...WOOLSEY...SULPHUR CITY...BLACK
OAK...GREENLAND...DEVILS DEN STATE PARK AND DRAKE FIELD AIRPORT.
THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 45 MPH.
LAT...LON 3575 9418 3576 9429 3606 9417 3599 9397
TIME...MOT...LOC 2148Z 205DEG 25KT 3578 9421Special weather statement, May 12, 4:00 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
500 PM CDT MON MAY 12 2014
ARZ001-002-010-011-019-020-029-122300-
BENTON AR-CARROLL AR-CRAWFORD AR-FRANKLIN AR-MADISON AR-SEBASTIAN
AR-WASHINGTON AR-
500 PM CDT MON MAY 12 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHWEST ARKANSAS
EASTERN BENTON...CARROLL...CRAWFORD...MADISON AND EASTERN
WASHINGTON
IN WEST CENTRAL ARKANSAS
FRANKLIN AND NORTHEASTERN SEBASTIAN
AT 500 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 2 MILES EAST OF GATEWAY TO 4 MILES NORTHWEST OF
VESTA...MOVING EAST AT 30 MPH.
THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH.
LAT...LON 3612 9347 3609 9347 3608 9344 3597 9345
3587 9352 3577 9351 3576 9369 3538 9370
3536 9375 3540 9380 3533 9381 3538 9437
3650 9411 3650 9330 3612 9329
TIME...MOT...LOC 2200Z 272DEG 27KT 3648 9388 3541 9409Thunderstorm Wind, Choctaw
- When
- May 12, 4:10 PM CST
- Where
- Choctaw County, 0.31 mi NE of Soper
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 34.033, -95.696
Strong thunderstorm winds damaged the roofs of two mobile homes and uprooted a couple of hardwood trees.
Flash Flood, Le Flore
- When
- May 12, 4:45 PM CST to 6:00 PM CST
- Where
- Le Flore County, Talihina to 0.86 mi SE of Talihina
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 34.750, -95.050
Locally heavy rainfall resulted in excessive runoff, which briefly went into several buildings in the downtown area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Ohio, May 12 to 13, 2014$61 million · EF0 · 24 events
- Flash Flooding and Hail in Texas, May 12, 2014$205,000 · 2 in hail · 29 events
- Flash Flooding and Hail in Wisconsin, May 12, 2014$51,000 · 2.5 in hail · 40 events
- Flash Flooding and Hail in Texas, May 12, 2014$40,000 · 55 kt wind · 11 events
- High Wind and Dust Devil in California, May 12 to 14, 2014$20,000 · 76 kt wind · 11 events
- Damaging Winds in Illinois, May 12, 2014$30,000 · 52 kt wind · 2 events
- Rip Current in Florida, May 12, 20142 injured · 1 event
- Strong Wind in New York, May 12, 20142 injured · 1 event
- Flash Flooding and Flood in Illinois, May 12 to 13, 20142 in hail · 17 events
- Hail and Damaging Winds in Texas, May 12, 20141.75 in hail · 13 events
- Hail and Damaging Winds in Iowa, May 12, 2014$1,000 · 1.25 in hail · 11 events
- Hail in Missouri, May 12, 20141 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521153, 521162.